Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 116, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Mar 18, 2003, 11:22 PM CST for Leake County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2003, 11:22 PM CST (05:22 UTC)
- Expired
- Mar 19, 2003, 12:05 AM CST
- In force
- 43 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Leake County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 18, 10:25 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 5.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 209 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
036 WUUS54 KJAN 190522 SVRJAN MSC079-190605- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 1121 PM CST TUE MAR 18 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LEAKE COUNTY IN CENTRAL MISSISSIPPI * UNTIL 1205 AM CST * AT 1121 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF CARTHAGE...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR THOMASTOWN AT 1125 PM CST BE NEAR REDWATER...CARTHAGE AT 1130 PM CST BE NEAR SINGLETON AT 1140 PM CST BE NEAR EDINBURG AT 1155 PM CST A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. LAT...LON 3292 8971 3266 8970 3271 8933 3293 8932 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 3:00 PM CST, 8 hours 22 minutes earlier.
Area forecast discussion, Mar 18, 3:00 PM CST, 8 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 300 PM CST TUE MAR 18 2003 THE INGREDIANTS ARE COMING TOGETHER FOR AN ACTIVE EVENING OF SEVERE WEATHER ACROSS OUR CWA...ESPECIALLY ACROSS OUR COUNTIES WEST OF INTERSTATE 55. LATEST SATELLITE IMAGERY SHOWS SEVERAL BREAKS IN THE CLOUD COVER OVER MISSISSIPPI AND TEMPERATURES ARE RISING INTO THE 70S WITH DEW PTS IN THE 60S. LATEST SFC ANALYSIS HAS A FAIRLY DEEP CENTER OF LOW PRESSURE OVER THE TEXAS PANHANDLE WITH A SECOND CENTER OF LOW PRESSURE ALONG THE TEXAS COAST. THIS SECOND LOW IS EXPECTED TO LIFT TO THE NORTH TONIGHT ACROSS LOUISIANA AND ARKANSAS WHILE A 120KT JET MAX MOVES OVER THE AREA. THIS WILL ENHANCE THE DEVELOPMENT OF SEVERE THUNDERSTORMS AND TORNADOES ACROSS OUR AREA. AREA RADARS HAVE A LINE OF THUNDERSTORMS MOVING EAST THROUGH CENTRAL LOUISIANA THIS AFTERNOON. MODELS ARE FAIRLY SIMILIAR IN RAPIDLY MOVING THE SYSTEM NORTH OF OUR AREA BY MORNING. MUCH DRIER AIR WILL FILTER INTO THE AREA AND END THE RAIN. CLOUD FCST IS A LITTLE TRICKY AS THE SFC LOW OVER THE TEXAS PANHANDLE AND THE UPPER LOW WILL REMAIN IN THE SAME VCTY UNTIL THURSDAY AFTERNOON WHEN BOTH FINALLY WEAKEN AND KICK OUT TO THE NORTHEAST. THE SFC LOW WILL DRAG A WEAK COLD FRONT ACROSS THE AREA THURSDAY NIGHT. ETA BRINGS RAIN BACK INTO THE FCST THEN BUT WL OPT FOR THE DRIER GFS SOLUTION AND LEAVE POPS OUT FOR NOW. IN THE EXTENDED...A LITTLE COOLER AND DRIER WEATHER IS INDICATED FOR FRIDAY AND SATURDAY AS THE SRN BRANCH OF THE JET WILL SLIDE SOUTH OF THE AREA ACROSS THE NRN GULF. A SHORT WAVE TROUGH WILL MOVE OVER THE REGION SATURDAY. GFS HINTS AT A SFC LOW DEVELOPING IN THE GULF WELL SOUTH OF OUR AREA. STILL...WL KEEP SLGT CHC POPS IN FOR SUNDAY. HIGH PRESSURE WILL BUILD BACK OVER THE REGION MONDAY AND TUESDAY PROVIDING NEAR NORMAL TEMPS. PRELIM NUMBERS... JAN 056/079/053/77/51 7000- MEI 057/077/053/76/50 600-- .JAN... AR...NONE. LA...NONE. MS...NONE. 22
Hazardous weather outlook, Mar 18, 8:37 PM CST, 2 hours 45 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 837 PM CST TUE MAR 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... A BAND OF THUNDERSTORMS JUST EAST OF THE MISSISSIPPI RIVER WILL MOVE NORTHEAST AS STRONG MID LEVEL WINDS TRIGGER SCATTERED SEVERE THUNDERSTORMS UNTIL JUST AFTER MIDNIGHT. AREAS EAST OF THE NATCHEZ TRACE PARKWAY WILL HAVE THE HIGHEST PROBABILITY OF SEEING THESE SEVERE STORMS THROUGH ABOUT 2 AM. ONLY ISOLATED SEVERE STORMS ARE EXPECTED OVER THE MISSISSIPPI DELTA REGION. SUPERCELL STORMS WILL HAVE THE POTENTIAL TO PRODUCE TORNADOES... LARGE DAMAGING HAIL AND WIND GUSTS TO 70 MPH. A LARGE AND COMPLEX SPRING STORM SYSTEM APPROACHING THE REGION WILL INTERACT WITH INCREASING MOISTURE AND INSTABILITY TO RAPIDLY DEVELOP SEVERE THUNDERSTORMS. STRONG WIND SHEAR WILL ALSO DEVELOP DURING THE OVERNIGHT HOURS TO SUPPORT ROTATING SUPERCELL THUNDERSTORMS. ALL OF THE STORMS WILL MOVE OUT OF THE CENTRAL MISSISSIPPI AREA BY AROUND 2 AM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL CONTINUE THROUGH THE EVENING AND...SHOULD BE ENDING AFTER MIDNIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Mar 18, 8:30 PM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
830 PM CST TUE MAR 18 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM 2 S VICKSBURG MS FUNNEL CLOUD
03/18/03 WARREN PUBLIC REPORT RELAYED BY
WARREN COUNTY SHERIFFS
OFFICE.
0810 PM 2 SW MINTER CITY MS 0.50 INCH HAIL
03/18/03 LEFLORE BUTTER BEAN SIZE HAIL
REPORTED BY LEFLORE
COUNTY EMA.
0820 PM 2 NW MINTER CITY MS 0.75 INCH HAIL
03/18/03 LEFLORE PENNY SIZE HAIL REPORTED
BY LEFLORE COUNTY EMA.Local storm report, Mar 18, 8:59 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
859 PM CST TUE MAR 18 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0842 PM UTICA MS 58 MPH WIND GUST
03/18/03 HINDS REPORTED BY HINDS COUNTY
EOC.
0600 PM 5 W FROGMORE LA TORNADO
03/18/03 CONCORDIA TORNADO REPORTED BY HAM
RADIO OPERATOR...
REPORTED RELAYED FROM NWS
SLIDELL
0855 PM 3 SW LEARNED MS 58 MPH WIND GUST
03/18/03 HINDS REPORTED BY HINDS COUNTY
SHERIFFS OFFICE.Local storm report, Mar 18, 9:33 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
933 PM CST TUE MAR 18 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0931 PM 2 NW FLORA MS 65 MPH WIND GUST
03/18/03 MADISON WIND GUSTS OF 60-70 MPH
REPORTED BY STORM
SPOTTER.Local storm report, Mar 18, 10:09 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1009 PM CST TUE MAR 18 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM BENTON MS WIND DAMAGE
03/18/03 YAZOO LARGE LIMBS DOWN...
REPORTED BY MS STATE
STORM CHASE TEAM.Local storm report, Mar 18, 10:15 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1015 PM CST TUE MAR 18 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM LEARNED MS WIND DAMAGE
03/18/03 HINDS A FEW TREES DOWN...
REPORTED BY HINDS COUNTY
EOC.Local storm report, Mar 18, 10:47 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1047 PM CST TUE MAR 18 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 PM FANNIN MS 60 MPH WIND GUST
03/18/03 RANKIN REPORTED BY RANKIN COUNTY
EMA.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 6:12 PM CST | Tornado Warning | JAN | Adams, Jefferson | 58 min |
| Mar 18, 6:52 PM CST | Tornado Warning | JAN | Claiborne | 58 min |
| Mar 18, 7:07 PM CST | Severe Thunderstorm Warning | JAN | Adams | 48 min |
| Mar 18, 7:09 PM CST | Severe Thunderstorm Warning | JAN | Jefferson | 61 min |
| Mar 18, 7:22 PM CST | Tornado Warning | JAN | Warren | 58 min |
| Mar 18, 7:49 PM CST | Tornado Warning | JAN | Claiborne | 61 min |
| Mar 18, 7:55 PM CST | Severe Thunderstorm Warning | JAN | Issaquena | 45 min |
| Mar 18, 8:09 PM CST | Severe Thunderstorm Warning | JAN | Franklin | 61 min |
| Mar 18, 8:10 PM CST | Severe Thunderstorm Warning | JAN | Hinds | 60 min |
| Mar 18, 8:14 PM CST | Severe Thunderstorm Warning | JAN | Leflore | 31 min |
| Mar 18, 8:16 PM CST | Severe Thunderstorm Warning | JAN | Copiah, Jefferson | 59 min |
| Mar 18, 8:18 PM CST | Severe Thunderstorm Warning | JAN | Hinds | 52 min |
| Mar 18, 8:22 PM CST | Severe Thunderstorm Warning | JAN | Warren | 38 min |
| Mar 18, 8:36 PM CST | Severe Thunderstorm Warning | JAN | Yazoo | 59 min |
| Mar 18, 8:50 PM CST | Severe Thunderstorm Warning | JAN | Lincoln | 60 min |
| Mar 18, 9:01 PM CST | Severe Thunderstorm Warning | JAN | Madison | 59 min |
| Mar 18, 9:11 PM CST | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 59 min |
| Mar 18, 9:14 PM CST | Severe Thunderstorm Warning | JAN | Copiah | 61 min |
| Mar 18, 9:35 PM CST | Severe Thunderstorm Warning | JAN | Holmes, Yazoo | 45 min |
| Mar 18, 10:32 PM CST | Severe Thunderstorm Warning | JAN | Rankin | 58 min |
| Mar 18, 11:05 PM CST | Severe Thunderstorm Warning | JAN | Noxubee | 30 min |
| Mar 18, 11:26 PM CST | Severe Thunderstorm Warning | JAN | Lowndes | 44 min |
| Mar 18, 11:30 PM CST | Tornado Warning | JAN | Smith | 30 min |
| Mar 18, 11:35 PM CST | Severe Thunderstorm Warning | JAN | Covington | 40 min |
| Mar 18, 11:43 PM CST | Severe Thunderstorm Warning | JAN | Attala | 42 min |
| Mar 18, 11:45 PM CST | Tornado Warning | JAN | Newton, Scott | 45 min |
| Mar 19, 1:34 AM CST | Severe Thunderstorm Warning | JAN | Lauderdale | 21 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.